Michigan, 2011

Lightning Strike in Michigan, June 29, 2011

June 29, 2011 · NWS DTX · 1 event in 1 county or zone

Lightning struck a house, which blew a hole in the roof and siding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a house, which blew a hole in the roof and siding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 10:58 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 10:58 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1158 PM EDT TUE JUN 28 2011

.AVIATION...

//DISCUSSION...

SOUTHWEST EDGE OF STRATUS/STRATO-CU FIELD ASSOCIATED WITH SHORTWAVE
WILL BRUSH MBS/FNT OVERNIGHT...BUT GENERALLY REMAIN EAST OF THE TAF
SITES. SO...OTHER THAN SCATTERED CUMULUS DUE TO DAYTIME HEATING ON
WEDNESDAY...EXPECT LITTLE IN THE WAY OF CLOUDS. NORTHWEST WINDS WILL
PERSIST...BUT AS HIGH PRESSURE BUILDS INTO THE AREA...EXPECT GUSTS
ON WEDNESDAY TO REMAIN BELOW 20 KNOTS...AND CLOSER TO 15 KNOTS FOR
MUCH OF THE DAY.

//DTW THRESHOLD THREATS...

* NONE

&&

.PREV DISCUSSION...ISSUED 403 PM EDT TUE JUN 28 2011

SHORT TERM...TONIGHT

VISIBLE SATELLITE DEPICTS A HEALTHY STRATOCU DECK ASSOCIATED WITH A
SHALLOW COLD POOL OF AIR LOCATED BEHIND THE COLD FRONT WORKING
THROUGH THE CENTRAL GREAT LAKES. NORTHERN PORTIONS OF THE FORECAST
AREA ARE OVERCAST AS OF 3 PM WHILE LOCATIONS NEAR THE STATE LINE
HAVE BEEN ABLE TO MIX INTO THE DRIER AIR ALOFT AND MAINTAIN MOSTLY
SUNNY SKIES. NAM/GFS BOTH INDICATE THE POCKET OF COLD AIR (AS LOW AS
8C AT 925MB) WILL PASS TO OUR EAST BY 06Z WITH CLOUDS CLEARING
OVERNIGHT. A FEW SPRINKLES HAVE SHOWN UP NORTH OF I-69 AND WILL
MAINTAIN THE ISOLATED SHOWER MENTION IN THE FORECAST THROUGH 8 PM.
THE CLOUD SHIELD WILL TAKE A WHILE TO CLEAR TONIGHT BUT EXPECT TO
SEE CLOUDS START TO ERODE AROUND THE EDGES AFTER SUNSET AND
EVENTUALLY SCATTER OUT OVER THE THUMB/EASTERN COUNTIES AFTER
MIDNIGHT.

TEMPERATURES HAVE ALREADY STARTED TO FALL ACROSS THE SAGINAW VALLEY
AND SOME OF THE HIGHER LOCATIONS ACROSS NORTHERN LOWER MICHIGAN ARE
ALREADY IN THE MID 50S. GIVEN UPSTREAM TRENDS HAVE TWEAKED LOWS DOWN
OUTSIDE OF THE METRO DETROIT AREA...RANGING FROM THE LOW 50S IN THE
NORTH TO NEAR 60 IN DETROIT.

LONG TERM...WEDNESDAY THROUGH MONDAY

DRY AND TRANQUIL CONDITIONS WILL CONTINUE FOR THE NEXT FEW DAYS AS A
STRONG UPPER LEVEL RIDGE BUILDS OVER THE UPPER MIDWEST WITH
TROUGHING OVER THE NORTHEAST CONUS. THIS WILL LEAVE THE AREA IN A
REGION OF AVA WITH ABUNDANT DRY AIR AND SUBSIDENCE IN PLACE.
WEDNESDAY WILL BE MOSTLY SUNNY BUT MIXING HEIGHTS WILL STRUGGLE TO
REACH 850MB AND WITH A COOL NORTHWESTERLY FLOW STILL IN PLACE HIGH
TEMPS WILL ONLY REACH THE MID TO UPPER 70S. SURFACE RIDGE AXIS
WILL MOVE OVERHEAD TOMORROW NIGHT WITH LIGHT WINDS AND CLEAR SKIES
LEADING TO GOOD RADIATIONAL COOLING. UNDERCUT MOS GUIDANCE BY A FEW
DEGREES AS A RESULT. THURSDAY WILL BE MORE OF A TRANSITION DAY AS
THE LOW LEVEL RIDGE AXIS SHIFTS OVERHEAD. LOW LEVEL SOUTHWESTERLY
FLOW WILL DEVELOP BY LATER IN THE DAY WITH 850MB TEMPS RISING TO
AROUND 15C. THIS WILL HELP BUMP UP HIGH TEMPS BY A FEW DEGREES TO
AROUND 80F.

WEAK 305-310K SYSTEM RELATIVE ISENTROPIC ASCENT WILL DEVELOP
OVERNIGHT THURSDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION. GFS BUFR SOUNDINGS ARE NOT VERY IMPRESSIVE WITH SOME
RESIDUAL DRY AIR IN THE COLUMN AND VERY LIMITED ELEVATED
INSTABILITY. FORECAST SOUNDINGS SHOW MUCAPE VALUES ONLY AROUND 500
J/KG WITH SOME APPRECIABLE CIN THANKS TO A WARM NOSE AROUND 750MB.
CANT COMPLETELY RULE OUT A FEW SCATTERED SHOWERS WITH THIS LOW LEVEL
THETA E SURGE THOUGH AND WILL INTRODUCE CHANCE POPS THURSDAY NIGHT
OUT OF RESPECT FOR THE INCREASING WAA.

SOUTHEAST MICHIGAN WILL BE FIRMLY IN THE WARM SECTOR ON FRIDAY WITH
DEEP SOUTHWESTERLY FLOW AND RISING MIDLEVEL HEIGHTS SUPPORTING HIGH
TEMPS APPROACHING 90F. A FEW LINGERING SHOWERS MAY BE POSSIBLE
FRIDAY MORNING FROM THE PASSING WARM FRONT BUT FRIDAY AFTERNOON WILL
LIKELY BE DRY WITH AN IMPRESSIVE CAPPING INVERSION /850MB TEMPS
AROUND 25C/ IN PLACE. LIMITED MIXED LAYER HEIGHTS OF ONLY ABOUT
900MB AND THE POTENTIAL FOR SOME CLOUD COVER MAY KEEP HIGHS FROM
REACHING THE 90F MARK.

SATURDAY LOOKS TO BE THE MORE INTERESTING DAY. A WEAK COLD FRONT
WILL SLOWLY SAG SOUTH ACROSS THE AREA ON SATURDAY. LATEST 12Z GFS
BUFR SOUNDINGS SHOW SBCAPE VALUES CLIMBING TO NEARLY 4000 J/KG.
ALTHOUGH THIS IS LIKELY TOO HIGH GIVEN THE 75+ SURFACE DEWPOINTS
FORECASTED BY THE GFS...MODIFIED SOUNDINGS WITH A 71F SURFACE
DEWPOINT STILL GIVE SBCAPE VALUES AROUND 3000 J/KG WITH CIN VALUES
AROUND 100 J/KG. THIS CAP...ALTHOUGH WEAKER IN THE NORTHERN CWA...IS
SOMEWHAT CONCERNING GIVEN VERY LITTLE SYNOPTIC FORCING WITH THE MAIN
SHORTWAVE WELL NORTH OF THE REGION IN ONTARIO. CHANCES FOR
CONVECTION MAY DEPEND ON UPSTREAM MCS DEVELOPMENT IN ORDER TO
OVERCOME THIS CAP. IF CONVECTION DOES MANAGE TO INITIATE...IT WILL
NOT BE DIFFICULT TO ORGANIZE GIVEN 40+ KNOTS AT 500MB AND 25+ KNOTS
AT 850MB IN A LARGELY UNIDIRECTIONAL WIND PROFILE. DEEPER MIXING AND
A SLIGHTLY WARMER AIRMASS WILL ALLOW HIGH TEMPS ON SATURDAY TO MAKE
A RUN AT THE LOWER 90S BUT THIS IS LARGELY DEPENDENT ON THE TIMING
OF POSSIBLE CONVECTION.

FOR SUNDAY AND BEYOND...MODELS IN FAIR AGREEMENT THAT 500MB
HEIGHTS WILL REMAIN ABOVE 585DM AS UPPER LEVEL RIDGING PASSES OVER
THE GREAT LAKES WITH MOSTLY SUNNY SKIES. THIS MEANS TEMPERATURES
WILL REMAIN A FEW DEGREES ABOVE NORMAL FOR THE START OF NEXT
WEEK...UP IN THE MID 80S. ONLY REAL CHANGE TO THE EXTENDED IS THE
ADDITION OF LOW CHANCE POPS FOR SUNDAY NIGHT AND INDEPENDENCE DAY
AS A WEAK UPPER LEVEL WAVE TRACKS ALONG THE JET STREAM OVER THE
STATE. ALOT WILL DEPEND ON HOW FAST THE WAVE WILL BE ABLE TO PUSH
THE RIDGE BACK SOUTH AND HOW FAR SOUTH IT WILL GO...BUT CURRENTLY
IT LOOKS LIKE THIS WILL BE THE MOST LIKELY TIMEFRAME FOR ANY
THUNDERSTORMS TO DEVELOP.

MARINE...

A COLD FRONT ASSOCIATED WITH LOW PRESSURE NORTH OF LAKE HURON WILL
CONTINUE TO CAUSE WINDY CONDITIONS FOR THE SAGINAW BAY...NEARSHORE
WATERS AND LAKE ST CLAIR. WINDS HAVE GUSTED TO 25-30 KNOTS AND WILL
LEAVE THE SMALL CRAFT ADVISORIES IN EFFECT AS ISSUED. SMALL CRAFT
ADVISORIES EXPIRE AT 11 PM FOR THE NEARSHORE WATERS SOUTH OF HARBOR
BEACH BUT WILL REMAIN IN EFFECT THROUGH THE NIGHT FOR THE SAGINAW
BAY...LAKE ST CLAIR...AND NEARSHORE WATERS OF LAKE ERIE WHERE WATER
TEMPERATURES ARE WARMER AND WILL MAINTAIN BETTER MIXING. WINDS WILL
DECREASE TO 10-15 KNOTS FOR WEDNESDAY AS HIGH PRESSURE CONTINUES TO
BUILD OVER THE CENTRAL GREAT LAKES. THIS AREA OF HIGH PRESSURE WILL
BRING GOOD MARINE CONDITIONS THROUGH FRIDAY...FOLLOWED BY A CHANCE
FOR STRONG THUNDERSTORMS ON FRIDAY AND SATURDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...SAGINAW BAY AND THE NEARSHORE WATERS FROM
     PORT AUSTIN TO HARBOR BEACH...UNTIL 8 AM WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...KEC
LONG TERM....AGD/DRK
MARINE.......KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 28, 8:07 AM EST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
907 AM EDT TUE JUN 28 2011

MIZ047-048-053-055-060>063-068>070-075-076-082-083-290800-
MIDLAND-BAY-SAGINAW-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
907 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN
EXCEPT TUSCOLA AND HURON COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY AS
A WARM FRONT AND SUBSEQUENT COLD FRONT SLIDES THROUGH THE GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ049-054-290800-
HURON-TUSCOLA-
907 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HURON AND TUSCOLA COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE SAGINAW BAY
SHORELINE FROM QUANICASSEE TO HURON CITY DUE TO STRONG ONSHORE
WINDS AND HIGH WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY AS
A WARM FRONT AND SUBSEQUENT COLD FRONT SLIDES THROUGH THE GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-290800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
907 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY AND TONIGHT FOR SAGINAW
BAY...THE NEARSHORE WATERS OF LAKE HURON...AND THE MICHIGAN WATERS
OF LAKE ERIE. REFER TO THE LATEST MARINE FORECASTS FOR DETAILS.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE SAGINAW BAY
SHORELINE FROM QUANICASSEE TO HURON CITY DUE TO STRONG ONSHORE
WINDS AND HIGH WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY AS
A WARM FRONT AND SUBSEQUENT COLD FRONT SLIDES THROUGH THE GREAT
LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB/KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 14 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
June 29, 1:30 AM EST
Where
Oakland County, 3.05 mi SE of Perry Lake Hgts
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.796, -83.362

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323229.